Alert archive / Michigan / Small Craft Advisories in 2018
Small Craft Advisory 28, NWS Gaylord, MI
NWS Gaylord, MI issued this small craft advisory at May 30, 2018, 3:38 AM EDT. It took effect at May 30, 2018, 8:00 PM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- May 30, 2018, 3:38 AM EDT (07:38 UTC)
- In effect from
- May 30, 2018, 8:00 PM EDT
- Expired
- May 31, 2018, 3:17 AM EDT
- In force
- 7 hr
- Issued by
- NWS Gaylord, MI
The text
As transmitted.
367 WHUS73 KAPX 300738 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 338 AM EDT Wed May 30 2018 LHZ348-349-301545- /O.NEW.KAPX.SC.Y.0028.180531T0000Z-180531T1000Z/ Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- 338 AM EDT Wed May 30 2018 ...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 6 AM EDT THURSDAY... The National Weather Service in Gaylord has issued A Small Craft Advisory...which is in effect from 8 PM this evening to 6 AM EDT Thursday. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$
4 follow-up statements
039 WHUS73 KAPX 301443 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 1043 AM EDT Wed May 30 2018 LHZ348-349-302245- /O.CON.KAPX.SC.Y.0028.180531T0000Z-180531T1000Z/ Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- 1043 AM EDT Wed May 30 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 6 AM EDT THURSDAY... A Small Craft Advisory remains in effect from 8 PM this evening to 6 AM EDT Thursday. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$
126 WHUS73 KAPX 301944 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 344 PM EDT Wed May 30 2018 LHZ348-349-310345- /O.CON.KAPX.SC.Y.0028.180531T0000Z-180531T1000Z/ Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- 344 PM EDT Wed May 30 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 6 AM EDT THURSDAY... A Small Craft Advisory remains in effect from 8 PM this evening to 6 AM EDT Thursday. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$
481 WHUS73 KAPX 310159 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 959 PM EDT Wed May 30 2018 LHZ348-349-311000- /O.CON.KAPX.SC.Y.0028.000000T0000Z-180531T1000Z/ Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- 959 PM EDT Wed May 30 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT THURSDAY... A Small Craft Advisory remains in effect until 6 AM EDT Thursday. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$
503 WHUS73 KAPX 310717 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 317 AM EDT Thu May 31 2018 LHZ348-349-310830- /O.CAN.KAPX.SC.Y.0028.000000T0000Z-180531T1000Z/ Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- 317 AM EDT Thu May 31 2018 ...SMALL CRAFT ADVISORY IS CANCELLED... The National Weather Service in Gaylord has cancelled the Small Craft Advisory. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at May 30, 2:58 AM EDT, 40 minutes earlier.
Area forecast discussion, May 30, 2:58 AM EDT, 40 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 258 AM EDT Wed May 30 2018 .NEAR TERM...(Today through Tonight) Issued at 255 AM EDT Wed May 30 2018 ...Showers and thunderstorms, at times heavy, later today and tonight... High impact weather potential: Locally heavy rain possible this afternoon and tonight. Isolated threat for severe thunderstorms this afternoon and early evening for a small portion of the area. Pattern synopsis/forecast: Changes are arise as mid level ridging that was responsible for Tuesday's dry and warm (ok...pretty hot for some!) weather begins to push off to the east. As what has been advertised now for several days, remnants of subtropical storm "Alberto" steadily moving north across far western Kentucky, with attendant showers rotating further north into the central Ohio River Valley. Strong shortwave trough rotating through the Northern Plains putting on a show in its own right, with a large area of showers and thunderstorms extending from western Ontario south into the Central Plains. Still quiet and seasonably mild around these parts, although very early stages of top-down saturation in moist advection regime is responsible for quite a bit of moon-filtering high clouds. Deep southerly flow only intensifies with time today into this evening as ridging pulls further east and with approach of that western troughing. This will continue to pull the remnants of "Alberto" north, cutting right across Lower Michigan tonight. Abundant tropical moisture will tag along for the ride, and when combined with decaying Alberto dynamics and intensifying influences from that western trough, is setting the stage for at least some decent rain amounts by Thursday morning. Primary forecast concerns/challenges: Focus centered on rain amounts and severe weather potential through tonight. Details: While showers and a few thunderstorms are a safe bet today and tonight, finer details with regards to rain amounts and placement of heaviest rain corridors is anything but. While not expecting a widespread heavy rain event as tropical moisture plume and dynamics get "strung out" with increasing influence from that western troughing, all systems appear a go for pockets of very heavy rain with model sounding showing your classic high efficiency rain processes later this afternoon into early this evening...with relatively deep warm cloud depths (enhanced collision-coalescence), tall and "skinny" cape profiles, and precipitable water values spiking to month of May record setting values of near 2 inches. Above easily supports inch or greater per hour rainfall rates with any deeper convection. Exact rain totals of course will be predicated by mesoscale processes (such as local terrain influences and any cold pool induced quasi-stationary low level convergence axes). Entire area remains targeted under latest WPC day-1 marginal risk for excessive rain, with areas down near Manistee and Cadillac in a slight risk. Another concern remains the potential for isolated severe thunderstorms this afternoon/early evening. Definitely not your classic severe weather set-up, with distinct lack of any deep layer shear and those earlier mentioned skinny cape profiles through the hail growth region. With that said, introduction of deeper moisture and what looks to be at least some filtered sunshine to start the day supports latest hi-res guidance trends of developing upwards of 1k joules/kg of mean layer cape this afternoon, especially across the southern half of the area. While deep shear is lacking, backed surface winds and overspreading of a more southerly h8 centered low level jet does support 20 to 30 knots of 0-3 km shear. Combine that with expected lowering of LCL heights (sub 2k feet by later this afternoon) and intense precip-loaded cores, and one cannot completely rule out an isolated marginal wind or brief/weak tornado threat. Per collaboration with SPC, the marginal risk for severe weather has been expanded a bit north to include areas mostly along and south of M-72. While the primary thunder and heaviest rain rate threat subsides later this evening with loss of instability, expect periods of showers to continue through the overnight as primary dynamics with remnants of Alberto pass overhead. && .SHORT TERM...(Thursday through Friday) Issued at 255 AM EDT Wed May 30 2018 ...Lingering rain chances through early Friday, then turning much cooler... High Impact Weather Potential...Isolated to scattered thunderstorms possible Thursday afternoon and evening across northern Lower. Pattern Synopsis/Forecast...Alberto's remnants are no longer progged to directly phase with the upstream trough moving into the Upper Great Lakes as models have been showing for some time. Instead, they will push into Ontario Thursday morning, while the shortwave trough slides through northern Michigan Thursday evening-night. With this trough will come a cold front Thursday afternoon-evening, which will begin to usher in a less humid airmass. A secondary front looks to drop through on Friday, which will bring a reinforcing shot of much cooler, drier air. Primary Forecast Concerns...Lingering shower/storm chances. Despite the morning departure of Alberto's remnants and the column drying out aloft, there will be sufficient lingering moisture across northern Michigan through Friday morning to promote additional rainfall chances. PWs will remain around 1.5" through Thursday evening, eventually dropping below 1" Friday afternoon. Showers and perhaps a few lingering storms triggered by Alberto's remnants will clear out of our northeastern counties around midday Thursday. The encroaching shortwave trough and cold front are then expected to generate scattered activity through the afternoon/evening. Instability will be limited due to weak lapse rates and morning cloud cover, but models show some potential for destabilization heading into the afternoon. Some capping to overcome, but forcing looks plenty sufficient. No expectation of severe weather given weak shear. Additional isolated to scattered shower activity possible overnight into Friday morning, and then drier air will win out. Temperatures will undergo a significant drop from highs in the 70s north to low/mid 80s south on Thursday to only the 60s on Friday. So ends the prolonged warm spell as temperatures drop below normal to start the month of June. && .LONG TERM...(Friday night through Tuesday) Issued at 255 AM EDT Wed May 30 2018 High Impact Weather Potential...None. A strong Canadian surface high and upper ridging will build over the Great Lakes heading into Saturday, providing plenty of sun. A quick moving upper trough and cold front will push through Sunday morning, but with only a narrow band of higher PWs to supply moisture, looking like rain chances will be limited. High pressure returns Monday with dry conditions, and then a shortwave will provide a chance of showers across eastern Upper on Tuesday. Temperatures will slowly warm up through the 70s over the weekend, with a few 80s possible in the south on Monday. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 708 PM EDT Tue May 29 2018 Strong high pressure centered over James Bay will maintain control of the wx across Northern Michigan thru early Wednesday. Clouds will begin to increase Wednesday morning from south to north as the remnants of Alberto begin to lift into our area. We may see a few showers work toward TVC/MBL Wednesday morning, although the widespread precipitation chances and likely restrictions to cigs and/or vsbys are more likely late Wednesday afternoon into Wednesday night. Will include a thunder mention at TVC/MBL for the afternoon hours as instability increases with warming temperatures. Winds will remain generally from the E/SE AOB 10 kts...with a few higher gusts developing Wednesday afternoon. && .MARINE... Issued at 255 AM EDT Wed May 30 2018 East to southeast winds will become a bit more gusty this afternoon and evening, perhaps enough so to develop small craft advisory conditions, especially on portions of northern Lake Huron. Winds swing around to southwest later tonight into Thursday, decreasing in speed some in the process. Showers, and even a few thunderstorms arrive today and tonight, with the threat for a few lingering lighter showers persisting through Friday morning. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && NEAR TERM...MB SHORT TERM...MK LONG TERM...MK AVIATION...MR MARINE...MB
Hazardous weather outlook, May 30, 3:08 AM EDT, 30 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 308 AM EDT Wed May 30 2018 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-311200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 308 AM EDT Wed May 30 2018 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Today and tonight. Scattered thunderstorms are expected this afternoon and tonight across the entire outlook area. Isolated severe thunderstorms are possible this afternoon and early evening, especially along and southwest of a Traverse City to Standish line. Wind gusts to 60 mph and isolated tornadoes are the primary severe weather threats In addition, locally heavy rain is possible this afternoon and tonight with any thunderstorm activity, with rainfall rates exceeding an inch per hour at times. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Isolated to scattered thunderstorms will be possible on Thursday, mainly across northern Lower Michigan during the afternoon and evening hours. The storms are not expected to become severe. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord.
Nearby
Small Craft Advisories in Michigan, 2018Every small craft advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.